Today is my med day. This morning between bites of granola I threw into my mouth about twenty pills from a shot glass. It turns out a shot glass is the perfect thing for taking a shit load of pills. Now I sit back in my chair, my computer on my lap. Carolyn is sitting on the love seat in the bay window across from me doing a word game thing on her iPad. Beyond her, out the window, I see the trees and shrubs in the front yard, still devoid of leaves, but showing budding signs of renewal.
Last night Carolyn and I watched a couple of episodes of the dark (ish) Star Trek Picard series on Netflix. One of the characters in the series is Rio, the captain on the starship-for-hire that Picard has engaged to fight the Romulans or whatever he’s up to. In the opening scene of the first episode last night Rio is seen reading a book. The book he’s reading, first published in 1920 is called The Tragic Sense of Life by Miguel de Unamuno, a Basque Spanish writer and university don who wrote with pride that he hardly ever left Spain.
I heard about this Picard episode and the book a few days ago and because Rio sums up the book by saying that the book is about dealing with existential angst in the face of death (or something like that) I bought a Kindle copy for less than two bucks but I could have read it for free on the internet archive (oh well). So, I’ve been reading this book and it’s confounding me, not because of its intellectual profundity, but because it’s so weird. Unamuno is dealing with his existential angst alright but his writing is bizarre to say the least. I’ll leave it for another blog post to deal with it and my own existential angst. Still, it’s relevant now because my body is changing so rapidly because of the onslaught of the chemo meds that I find it impossible not to think about it all the time, and to think about where this is all going. I’ve been sick for a long time, mostly because of the myeloma but for other reasons too. What my chemo meds are doing is exacerbating the problems I’ve had for some time, but with a new, perverse twist.
For the moment, I just want to say that I’m pissed, not with anyone or anything in particular, but just generally. Maybe it’s because my experience with the chemo meds doesn’t quite line up with my expectations based on what is in the documentation we receive with the chemo meds. When we start taking chemo meds, there is a very ritualistic thing that happens (rivalling ceremonial status) when we go to the hospital and are given lots of sheets of information on the meds. The information sheets are, in my estimation, designed to include as many warnings about side effects as possible without scaring people so badly they just refuse to take meds at all. That does happen.
The thing is that cancer is such an idiosyncratic set of two hundred or so diseases that one person may get diarrhea from the meds while another person may get constipation from the same meds. Invariably, the information sheets include all the usual suspects: diarrhea, constipation, peripheral neuropathy, hair loss, sterility (cyclophosphamide), headache, dry mouth, weight loss, and loss of appetite. A person may also get lower back pain, swelling of feet or lower legs, painful urination, anemia along with tiredness or weakness, shortness of breath and skin rash or itching. I’m getting most of these except the diarrhea and the lower extremity swelling. Another thing is that I haven’t had a normal feeling of hunger since I’ve been on the meds. Carolyn asks me if I’m hungry. I don’t know how to answer that question. It’s frustrating. This morning, though, I had a sensation reminiscent of hunger. Hence the title of this post. That was okay.
It would be nice to be told early on that you won’t have a normal poo or pee while on the meds and even for some time afterwards, that the itching isn’t just normal itching relieved by a bit of a scratch. No, the itching I’m experiencing is deep, almost impervious to scratching. My skin is changing. There was no warning about that. It’s getting coarser but no less oily. My back has been bugging me for decades. The chemo meds may be making the pain in that area worse, but I don’t know. My feet are always cold and I can hardly feel my soles. Again, that was happening before my diagnosis, so I don’t know if and what’s going on there, but I have my suspicions.
Thirty or more years ago, I was diagnosed with a B12 deficiency. B12 is critical for health and low counts of B12 in the blood can be deadly. I self-injected B12 for a long time then stopped because I didn’t think it was doing me any good. I felt no better injecting it. Then my count dropped to a very critical low. I started injecting again but it may be that the damage was already done. There is a connection between B12 deficiency, pernicious anemia, and multiple myeloma that we’ve been able to find in the scientific literature, but try to get anybody in the oncology community around here interested in that.* There’s no way. Our blood is highly complex as you might imagine so it should be logical to think that any compound that is crucial to our survival and is blood related would elicit curiosity and interest in the oncological and hematological communities. It may be that it is, but my experience is that B12 is not taken at all seriously by oncologists. It seems that oncologists have their well-worn, familiar roads to follow and deviating from those roads, that is, going off-road for a bit of a rip, does not seem to compute for them.** I’m thinking that based on my experience there just may be more to the B12/myeloma connection that first meets the eye and that it may be a fruitful area for more research. It’s probably not a coincidence that the symptoms of pernicious anemia and multiple myeloma are so similar, symptoms that I’ve been experiencing for decades.
- *To be fair, I haven’t conducted a survey or anything of the sort. My observations come from casual conversations with medical staff.
- **That’s definitely the message from Mukherjee’s book The Emperor of All Maladies.